The Food and Drug Administration has announced that they are concerned that vaping may be linked to seizures.
In the announcement, the government agency revealed that they have received “a recent uptick” in reports of e-cigarette users experiencing seizures. Between reports via their Safety Reporting Portal and poison control centers, the agency has recorded a total of 35 cases between 2010 and 2019. The FDA’s commissioner Scott Gottlieb said in a statement:
“While 35 cases may not seem like much compared to the total number of people using e-cigarettes, we are nonetheless concerned by these reported cases.”
Although it’s known that nicotine poisoning does cause seizures – like if you swallowed vape juice – the FDA still isn’t 100% certain there is a link between seizures and vaping. It’s possible that the incidents may be unconnected, however, it is entirely possible they are as a result of inhaling too much nicotine.
Experts are also still unsure, but some suggest that a connection between vaping and seizures is plausible. According to medical toxicologist Edward W. Boyer, “to get enough nicotine in your body to cause seizures by smoking cigarettes is well-nigh impossible,” however, it is conceivable that an e-cigarette could deliver a dangerous amount of nicotine.
That said, the FDA doesn’t have enough data to go on right now. The FDA acknowledges that there are lots of different ways seizures can occur, resulting from “sudden, abnormal electrical activity in the brain.” What’s more, there doesn’t appear to be a clear trend emerging in the reports. The FDA has said that some reports were from people who were trying vaping for the first time, whereas others had been using e-cigarettes for a while. Some people had had seizures before, while other reports suggested that people had been using drugs at the time.
However, the FDA suspects that the 35 reported cases are not the full extent of the problem. Now that the information is out there, the agency expects that they’ll receive more reports of vaping-related seizures. The agency has asked e-cigarette users to be vigilant and report any seizure-like symptoms – like shaking or confusion – to their doctor. The FDA has also advised that e-cigarette users report the brand of vape and vape juice they’re using, as well as where they bought the product.
Although these seizures don’t generally cause long-term damage, public health officials are still eager to establish if there is a link between seizures and vaping, and most importantly, how to stop them.